June  2018, 11(3): 465-476. doi: 10.3934/dcdss.2018025

(Non)local and (non)linear free boundary problems

1. 

Dipartimento di Matematica, Università degli studi di Milano, Via Saldini 50,20133 Milan, Italy

2. 

School of Mathematics and Statistics, University of Melbourne, 813 Swanston St, Parkville VIC 3010, Australia

3. 

Istituto di Matematica Applicata e Tecnologie Informatiche, Via Ferrata 1,27100 Pavia, Italy

* Corresponding author: Enrico Valdinoci

Received  May 2017 Revised  August 2017 Published  October 2017

Fund Project: Supported by Australian Research Council grant N.E.W. (Nonlocal Equations at Work). Serena Dipierro is also supported by GNAMPA and Andrew Sisson fund 2017.

We discuss some recent developments in the theory of free boundary problems, as obtained in a series of papers in collaboration with L. Caffarelli, A. Karakhanyan and O. Savin.

The main feature of these new free boundary problems is that they deeply take into account nonlinear energy superpositions and possibly nonlocal functionals.

The nonlocal parameter interpolates between volume and perimeter functionals, and so it can be seen as a fractional counterpart of classical free boundary problems, in which the bulk energy presents nonlocal aspects.

The nonlinear term in the energy superposition takes into account the possibility of modeling different regimes in terms of different energy levels and provides a lack of scale invariance, which in turn may cause a structural instability of minimizers that may vary from one scale to another.

Citation: Serena Dipierro, Enrico Valdinoci. (Non)local and (non)linear free boundary problems. Discrete and Continuous Dynamical Systems - S, 2018, 11 (3) : 465-476. doi: 10.3934/dcdss.2018025
References:
[1]

N. Abatangelo and E. Valdinoci, A notion of nonlocal curvature, Numer. Funct. Anal. Optim., 35 (2014), 793-815.  doi: 10.1080/01630563.2014.901837.

[2]

H. W. Alt and L. A. Caffarelli, Existence and regularity for a minimum problem with free boundary, J. Reine Angew. Math., 325 (1981), 105-144. 

[3]

H. W. AltL. A. Caffarelli and A. Friedman, Variational problems with two phases and their free boundaries, Trans. Amer. Math. Soc., 282 (1984), 431-461.  doi: 10.1090/S0002-9947-1984-0732100-6.

[4]

I. AthanasopoulosL. A. CaffarelliC. Kenig and S. Salsa, An area-Dirichlet integral minimization problem, Comm. Pure Appl. Math., 54 (2001), 479-499.  doi: 10.1002/1097-0312(200104)54:4<479::AID-CPA3>3.0.CO;2-2.

[5]

J. Bourgain, H. Brezis and P. Mironescu, Another look at Sobolev spaces, Optimal Control and Partial Differential Equations, IOS, Amsterdam, (2001), 439-455.

[6]

L. CaffarelliJ.-M. Roquejoffre and O. Savin, Nonlocal minimal surfaces, Comm. Pure Appl. Math., 63 (2010), 1111-1144.  doi: 10.1002/cpa.20331.

[7]

L. A. CaffarelliJ.-M. Roquejoffre and Y. Sire, Variational problems for free boundaries for the fractional Laplacian, J. Eur. Math. Soc. (JEMS), 12 (2010), 1151-1179.  doi: 10.4171/JEMS/226.

[8]

L. CaffarelliX. Ros-Oton and J. Serra, Obstacle problems for integro-differential operators: regularity of solutions and free boundaries, Invent. Math., 208 (2017), 1155-1211.  doi: 10.1007/s00222-016-0703-3.

[9]

L. A. CaffarelliS. Salsa and L. Silvestre, Regularity estimates for the solution and the free boundary of the obstacle problem for the fractional Laplacian, Invent. Math., 171 (2008), 425-461.  doi: 10.1007/s00222-007-0086-6.

[10]

L. CaffarelliO. Savin and E. Valdinoci, Minimization of a fractional perimeter-Dirichlet integral functional, Ann. Inst. H. Poincaré Anal. Non Linéaire, 32 (2015), 901-924.  doi: 10.1016/j.anihpc.2014.04.004.

[11]

L. Caffarelli and E. Valdinoci, Uniform estimates and limiting arguments for nonlocal minimal surfaces, Calc. Var. Partial Differential Equations, 41 (2011), 203-240.  doi: 10.1007/s00526-010-0359-6.

[12]

J. Dávila, On an open question about functions of bounded variation, Calc. Var. Partial Differential Equations, 15 (2002), 519-527.  doi: 10.1007/s005260100135.

[13]

D. De Silva and J. M. Roquejoffre, Regularity in a one-phase free boundary problem for the fractional Laplacian, Ann. Inst. H. Poincaré Anal. Non Linéaire, 29 (2012), 335-367.  doi: 10.1016/j.anihpc.2011.11.003.

[14]

D. De SilvaO. Savin and Y. Sire, A one-phase problem for the fractional Laplacian: Regularity of flat free boundaries, Bull. Inst. Math. Acad. Sin. (N.S.), 9 (2014), 111-145. 

[15]

S. DipierroA. FigalliG. Palatucci and E. Valdinoci, Asymptotics of the $s$-perimeter as $s\searrow 0$, Discrete Contin. Dyn. Syst., 33 (2013), 2777-2790.  doi: 10.3934/dcds.2013.33.2777.

[16]

S. DipierroA. Karakhanyan and E. Valdinoci, New trends in free boundary problems, Adv. Nonlinear Stud., 17 (2017), 319-332.  doi: 10.1515/ans-2017-0002.

[17]

S. DipierroA. Karakhanyan and E. Valdinoci, A class of unstable free boundary problems, Anal. PDE, 10 (2017), 1317-1359.  doi: 10.2140/apde.2017.10.1317.

[18]

S. DipierroA. Karakhanyan and E. Valdinoci, A nonlinear free boundary problem with a self-driven Bernoulli condition, J. Funct. Anal., 273 (2017), 3549-3615.  doi: 10.1016/j.jfa.2017.07.014.

[19]

S. DipierroO. Savin and E. Valdinoci, A nonlocal free boundary problem, SIAM J. Math. Anal., 47 (2015), 4559-4605.  doi: 10.1137/140999712.

[20]

S. DipierroO. Savin and E. Valdinoci, All functions are locally $s$-harmonic up to a small error, J. Eur. Math. Soc. (JEMS), 19 (2017), 957-966.  doi: 10.4171/JEMS/684.

[21]

S. DipierroO. Savin and E. Valdinoci, Boundary behavior of nonlocal minimal surfaces, J. Funct. Anal., 272 (2017), 1791-1851.  doi: 10.1016/j.jfa.2016.11.016.

[22]

S. Dipierro, O. Savin and E. Valdinoci, Definition of Fractional Laplacian for Functions with Polynomial Growth Rev. Mat. Iberoam.

[23]

S. Dipierro and E. Valdinoci, On a fractional harmonic replacement, Discrete Contin. Dyn. Syst., 35 (2015), 3377-3392.  doi: 10.3934/dcds.2015.35.3377.

[24]

S. Dipierro and E. Valdinoci, Nonlocal Minimal Surfaces: Interior Regularity, Quantitative Estimates and Boundary Stickiness Recent Dev. Nonlocal Theory, De Gruyter, Berlin.

[25]

S. Dipierro and E. Valdinoci, Continuity and Density Results for a One-Phase Nonlocal Free Boundary Problem, Ann. Inst. H. Poincaré Anal. Non Linéaire, 34 (2017), 1387-1428.  doi: 10.1016/j.anihpc.2016.11.001.

[26]

A. Friedman, Free boundary problems in science and technology, Notices Amer. Math. Soc., 47 (2000), 854-861. 

[27]

N. Garofalo and A. Petrosyan, Some new monotonicity formulas and the singular set in the lower dimensional obstacle problem, Invent. Math., 177 (2009), 415-461.  doi: 10.1007/s00222-009-0188-4.

[28]

E. Giusti, Minimal Surfaces and Functions of Bounded Variation Department of Pure Mathematics, Australian National University, Canberra, 1977. ISBN 0-7081-1294-3. With notes by Graham H. Williams; Notes on Pure Mathematics, 10.

[29]

V. Maz'ya and T. Shaposhnikova, On the Bourgain, Brezis, and Mironescu theorem concerning limiting embeddings of fractional Sobolev spaces, J. Funct. Anal., 195 (2002), 230-238.  doi: 10.1006/jfan.2002.3955.

[30]

G. S. Weiss, Partial regularity for weak solutions of an elliptic free boundary problem, Comm. Partial Differential Equations, 23 (1998), 439-455.  doi: 10.1080/03605309808821352.

show all references

References:
[1]

N. Abatangelo and E. Valdinoci, A notion of nonlocal curvature, Numer. Funct. Anal. Optim., 35 (2014), 793-815.  doi: 10.1080/01630563.2014.901837.

[2]

H. W. Alt and L. A. Caffarelli, Existence and regularity for a minimum problem with free boundary, J. Reine Angew. Math., 325 (1981), 105-144. 

[3]

H. W. AltL. A. Caffarelli and A. Friedman, Variational problems with two phases and their free boundaries, Trans. Amer. Math. Soc., 282 (1984), 431-461.  doi: 10.1090/S0002-9947-1984-0732100-6.

[4]

I. AthanasopoulosL. A. CaffarelliC. Kenig and S. Salsa, An area-Dirichlet integral minimization problem, Comm. Pure Appl. Math., 54 (2001), 479-499.  doi: 10.1002/1097-0312(200104)54:4<479::AID-CPA3>3.0.CO;2-2.

[5]

J. Bourgain, H. Brezis and P. Mironescu, Another look at Sobolev spaces, Optimal Control and Partial Differential Equations, IOS, Amsterdam, (2001), 439-455.

[6]

L. CaffarelliJ.-M. Roquejoffre and O. Savin, Nonlocal minimal surfaces, Comm. Pure Appl. Math., 63 (2010), 1111-1144.  doi: 10.1002/cpa.20331.

[7]

L. A. CaffarelliJ.-M. Roquejoffre and Y. Sire, Variational problems for free boundaries for the fractional Laplacian, J. Eur. Math. Soc. (JEMS), 12 (2010), 1151-1179.  doi: 10.4171/JEMS/226.

[8]

L. CaffarelliX. Ros-Oton and J. Serra, Obstacle problems for integro-differential operators: regularity of solutions and free boundaries, Invent. Math., 208 (2017), 1155-1211.  doi: 10.1007/s00222-016-0703-3.

[9]

L. A. CaffarelliS. Salsa and L. Silvestre, Regularity estimates for the solution and the free boundary of the obstacle problem for the fractional Laplacian, Invent. Math., 171 (2008), 425-461.  doi: 10.1007/s00222-007-0086-6.

[10]

L. CaffarelliO. Savin and E. Valdinoci, Minimization of a fractional perimeter-Dirichlet integral functional, Ann. Inst. H. Poincaré Anal. Non Linéaire, 32 (2015), 901-924.  doi: 10.1016/j.anihpc.2014.04.004.

[11]

L. Caffarelli and E. Valdinoci, Uniform estimates and limiting arguments for nonlocal minimal surfaces, Calc. Var. Partial Differential Equations, 41 (2011), 203-240.  doi: 10.1007/s00526-010-0359-6.

[12]

J. Dávila, On an open question about functions of bounded variation, Calc. Var. Partial Differential Equations, 15 (2002), 519-527.  doi: 10.1007/s005260100135.

[13]

D. De Silva and J. M. Roquejoffre, Regularity in a one-phase free boundary problem for the fractional Laplacian, Ann. Inst. H. Poincaré Anal. Non Linéaire, 29 (2012), 335-367.  doi: 10.1016/j.anihpc.2011.11.003.

[14]

D. De SilvaO. Savin and Y. Sire, A one-phase problem for the fractional Laplacian: Regularity of flat free boundaries, Bull. Inst. Math. Acad. Sin. (N.S.), 9 (2014), 111-145. 

[15]

S. DipierroA. FigalliG. Palatucci and E. Valdinoci, Asymptotics of the $s$-perimeter as $s\searrow 0$, Discrete Contin. Dyn. Syst., 33 (2013), 2777-2790.  doi: 10.3934/dcds.2013.33.2777.

[16]

S. DipierroA. Karakhanyan and E. Valdinoci, New trends in free boundary problems, Adv. Nonlinear Stud., 17 (2017), 319-332.  doi: 10.1515/ans-2017-0002.

[17]

S. DipierroA. Karakhanyan and E. Valdinoci, A class of unstable free boundary problems, Anal. PDE, 10 (2017), 1317-1359.  doi: 10.2140/apde.2017.10.1317.

[18]

S. DipierroA. Karakhanyan and E. Valdinoci, A nonlinear free boundary problem with a self-driven Bernoulli condition, J. Funct. Anal., 273 (2017), 3549-3615.  doi: 10.1016/j.jfa.2017.07.014.

[19]

S. DipierroO. Savin and E. Valdinoci, A nonlocal free boundary problem, SIAM J. Math. Anal., 47 (2015), 4559-4605.  doi: 10.1137/140999712.

[20]

S. DipierroO. Savin and E. Valdinoci, All functions are locally $s$-harmonic up to a small error, J. Eur. Math. Soc. (JEMS), 19 (2017), 957-966.  doi: 10.4171/JEMS/684.

[21]

S. DipierroO. Savin and E. Valdinoci, Boundary behavior of nonlocal minimal surfaces, J. Funct. Anal., 272 (2017), 1791-1851.  doi: 10.1016/j.jfa.2016.11.016.

[22]

S. Dipierro, O. Savin and E. Valdinoci, Definition of Fractional Laplacian for Functions with Polynomial Growth Rev. Mat. Iberoam.

[23]

S. Dipierro and E. Valdinoci, On a fractional harmonic replacement, Discrete Contin. Dyn. Syst., 35 (2015), 3377-3392.  doi: 10.3934/dcds.2015.35.3377.

[24]

S. Dipierro and E. Valdinoci, Nonlocal Minimal Surfaces: Interior Regularity, Quantitative Estimates and Boundary Stickiness Recent Dev. Nonlocal Theory, De Gruyter, Berlin.

[25]

S. Dipierro and E. Valdinoci, Continuity and Density Results for a One-Phase Nonlocal Free Boundary Problem, Ann. Inst. H. Poincaré Anal. Non Linéaire, 34 (2017), 1387-1428.  doi: 10.1016/j.anihpc.2016.11.001.

[26]

A. Friedman, Free boundary problems in science and technology, Notices Amer. Math. Soc., 47 (2000), 854-861. 

[27]

N. Garofalo and A. Petrosyan, Some new monotonicity formulas and the singular set in the lower dimensional obstacle problem, Invent. Math., 177 (2009), 415-461.  doi: 10.1007/s00222-009-0188-4.

[28]

E. Giusti, Minimal Surfaces and Functions of Bounded Variation Department of Pure Mathematics, Australian National University, Canberra, 1977. ISBN 0-7081-1294-3. With notes by Graham H. Williams; Notes on Pure Mathematics, 10.

[29]

V. Maz'ya and T. Shaposhnikova, On the Bourgain, Brezis, and Mironescu theorem concerning limiting embeddings of fractional Sobolev spaces, J. Funct. Anal., 195 (2002), 230-238.  doi: 10.1006/jfan.2002.3955.

[30]

G. S. Weiss, Partial regularity for weak solutions of an elliptic free boundary problem, Comm. Partial Differential Equations, 23 (1998), 439-455.  doi: 10.1080/03605309808821352.

[1]

Samuel Amstutz, Antonio André Novotny, Nicolas Van Goethem. Minimal partitions and image classification using a gradient-free perimeter approximation. Inverse Problems and Imaging, 2014, 8 (2) : 361-387. doi: 10.3934/ipi.2014.8.361

[2]

Hayk Mikayelyan, Henrik Shahgholian. Convexity of the free boundary for an exterior free boundary problem involving the perimeter. Communications on Pure and Applied Analysis, 2013, 12 (3) : 1431-1443. doi: 10.3934/cpaa.2013.12.1431

[3]

Filippo Morabito. Singly periodic free boundary minimal surfaces in a solid cylinder of $\mathbb{R}^3$. Discrete and Continuous Dynamical Systems, 2015, 35 (10) : 4987-5001. doi: 10.3934/dcds.2015.35.4987

[4]

John R. Graef, Lingju Kong, Qingkai Kong, Min Wang. Positive solutions of nonlocal fractional boundary value problems. Conference Publications, 2013, 2013 (special) : 283-290. doi: 10.3934/proc.2013.2013.283

[5]

Francisco Brito, Maria Luiza Leite, Vicente de Souza Neto. Liouville's formula under the viewpoint of minimal surfaces. Communications on Pure and Applied Analysis, 2004, 3 (1) : 41-51. doi: 10.3934/cpaa.2004.3.41

[6]

Roberto Paroni, Podio-Guidugli Paolo, Brian Seguin. On the nonlocal curvatures of surfaces with or without boundary. Communications on Pure and Applied Analysis, 2018, 17 (2) : 709-727. doi: 10.3934/cpaa.2018037

[7]

Divyang G. Bhimani, Hichem Hajaiej, Saikatul Haque, Tingjian Luo. A sharp Gagliardo-Nirenberg inequality and its application to fractional problems with inhomogeneous nonlinearity. Evolution Equations and Control Theory, 2022  doi: 10.3934/eect.2022033

[8]

Jianping Wang, Mingxin Wang. Free boundary problems with nonlocal and local diffusions Ⅱ: Spreading-vanishing and long-time behavior. Discrete and Continuous Dynamical Systems - B, 2020, 25 (12) : 4721-4736. doi: 10.3934/dcdsb.2020121

[9]

Heting Zhang, Lei Li, Mingxin Wang. Free boundary problems for the local-nonlocal diffusive model with different moving parameters. Discrete and Continuous Dynamical Systems - B, 2023, 28 (1) : 474-498. doi: 10.3934/dcdsb.2022085

[10]

Avner Friedman. Free boundary problems arising in biology. Discrete and Continuous Dynamical Systems - B, 2018, 23 (1) : 193-202. doi: 10.3934/dcdsb.2018013

[11]

Jia-Feng Cao, Wan-Tong Li, Fei-Ying Yang. Dynamics of a nonlocal SIS epidemic model with free boundary. Discrete and Continuous Dynamical Systems - B, 2017, 22 (2) : 247-266. doi: 10.3934/dcdsb.2017013

[12]

Giovanni Gravina, Giovanni Leoni. On the behavior of the free boundary for a one-phase Bernoulli problem with mixed boundary conditions. Communications on Pure and Applied Analysis, 2020, 19 (10) : 4853-4878. doi: 10.3934/cpaa.2020215

[13]

Serena Dipierro, Alessio Figalli, Giampiero Palatucci, Enrico Valdinoci. Asymptotics of the $s$-perimeter as $s\searrow 0$. Discrete and Continuous Dynamical Systems, 2013, 33 (7) : 2777-2790. doi: 10.3934/dcds.2013.33.2777

[14]

Pablo Raúl Stinga, Chao Zhang. Harnack's inequality for fractional nonlocal equations. Discrete and Continuous Dynamical Systems, 2013, 33 (7) : 3153-3170. doi: 10.3934/dcds.2013.33.3153

[15]

Luigi Ambrosio, Michele Miranda jr., Diego Pallara. Sets with finite perimeter in Wiener spaces, perimeter measure and boundary rectifiability. Discrete and Continuous Dynamical Systems, 2010, 28 (2) : 591-606. doi: 10.3934/dcds.2010.28.591

[16]

Julius Fergy T. Rabago, Hideyuki Azegami. A new energy-gap cost functional approach for the exterior Bernoulli free boundary problem. Evolution Equations and Control Theory, 2019, 8 (4) : 785-824. doi: 10.3934/eect.2019038

[17]

Marcelo Moreira Cavalcanti. Existence and uniform decay for the Euler-Bernoulli viscoelastic equation with nonlocal boundary dissipation. Discrete and Continuous Dynamical Systems, 2002, 8 (3) : 675-695. doi: 10.3934/dcds.2002.8.675

[18]

Afaf Bouharguane. On the instability of a nonlocal conservation law. Discrete and Continuous Dynamical Systems - S, 2012, 5 (3) : 419-426. doi: 10.3934/dcdss.2012.5.419

[19]

Annalisa Cesaroni, Matteo Novaga. Volume constrained minimizers of the fractional perimeter with a potential energy. Discrete and Continuous Dynamical Systems - S, 2017, 10 (4) : 715-727. doi: 10.3934/dcdss.2017036

[20]

Avner Friedman. Free boundary problems for systems of Stokes equations. Discrete and Continuous Dynamical Systems - B, 2016, 21 (5) : 1455-1468. doi: 10.3934/dcdsb.2016006

2021 Impact Factor: 1.865

Metrics

  • PDF downloads (165)
  • HTML views (191)
  • Cited by (1)

Other articles
by authors

[Back to Top]